Dr Sanil Rege discusses strategies to taper antidepressants to prevent or minimise a withdrawal (discontinuation) syndrome.
Dr Sanil Rege is a Consultant Psychiatrist; founder of Psychscene.com and Vita Health Care.
Prevalence rates range between 7% and 23% of patients. However, a recent systematic review reported that up to 56% of patients would experience Discontinuation and withdrawal symptoms (DaWS). Of these, almost half (46%; based on four surveys) will regard their severe symptoms.
The neurobiological mechanisms of withdrawal are related to the receptor-rebound phenomenon whereby the sudden discontinuation of medication affects several feedback mechanisms that control serotonin neurotransmission.
a. Somatic symptoms – Malaise, dizziness, light-headedness, vertigo, paresthesias, fatigue, headache, nausea, tremor, muscle spasms, diarrhoea, sweating, and hallucinations
b. Psychological symptoms - Anxiety, insomnia, emotional blunting, and irritability
DaWS are diverse and variably expressed; the acronym FINISH – Flu-like symptoms; Insomnia; Nausea; Imbalance; Sensory disturbances; Hyperarousal is a useful guide for assessing the domains affected.
Mitigation of withdrawal symptoms with SSRIs (selective serotonin reuptake inhibitor) and other antidepressants can be achieved through carefully tapered discontinuation due to the hyperbolic relationship between drug dose and activity.
The principle behind the tapered discontinuation is based on the law of mass action. There is a steep increase in effect at small doses of the drug, flattening out as receptors become increasingly saturated.
Tapers over a period of months and down to doses much lower than minimum therapeutic doses have shown greater success in reducing withdrawal symptoms.
Therefore, when tapering antidepressants, clinicians are suggested to follow a regimen that focuses on biological effect (e.g. SERT occupancy) rather than arbitrarily withdrawing medication using a linear stepwise approach. From a practical viewpoint, it may be necessary to switch to liquid formulations given the requirement for micro-modifications of dose during the later tapering stages.
Dose effects are important; using citalopram as an example, halving the dose from 60 mg to 30 mg reduces the pharmacological activity at the SERT transporter only by a couple of percentage points.
Dose reductions at the bottom end of the dose range have a much larger effect, and this is where care is needed. Antipsychotics show a similar phenomenon.
Horowitz A and Taylor D. Tapering of SSRI treatment to mitigate withdrawal symptoms. Lancet Psychiatry. 2019;6(7):561-562.
Malhi, G.S., Bell, E., Bassett, D., Boyce, P., Bryant, R., Hazell, P., Hopwood, M., Lyndon, B., Mulder, R., Porter, R. and Singh, A.B., 2021. The 2020 Royal Australian and New Zealand College of Psychiatrists clinical practice guidelines for mood disorders. Australian & New Zealand Journal of Psychiatry, 55(1), pp.7-117.